Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society, the Transactions of the American Mathematical Society (TRAN) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.43.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Simple Bratteli diagrams with a Gödel-incomplete C*-equivalence problem
HTML articles powered by AMS MathViewer

by Daniele Mundici PDF
Trans. Amer. Math. Soc. 356 (2004), 1937-1955 Request permission

Abstract:

An abstract simplicial complex is a finite family of subsets of a finite set, closed under subsets. Every abstract simplicial complex $\mathcal {C}$ naturally determines a Bratteli diagram and a stable AF-algebra $A(\mathcal {C})$. Consider the following problem: INPUT: a pair of abstract simplicial complexes $\mathcal {C}$ and $\mathcal {C}’$; QUESTION: is $A(\mathcal {C})$ isomorphic to $A(\mathcal {C}’)$? We show that this problem is Gödel incomplete, i.e., it is recursively enumerable but not decidable. This result is in sharp contrast with the recent decidability result by Bratteli, Jorgensen, Kim and Roush, for the isomorphism problem of stable AF-algebras arising from the iteration of the same positive integer matrix. For the proof we use a combinatorial variant of the De Concini-Procesi theorem for toric varieties, together with the Baker-Beynon duality theory for lattice-ordered abelian groups, Markov’s undecidability result, and Elliott’s classification theory for AF-algebras.
References
Similar Articles
Additional Information
  • Daniele Mundici
  • Affiliation: Department of Mathematics “Ulisse Dini”, University of Florence, Viale Morgagni 67/A, 50134 Florence, Italy
  • Email: mundici@math.unifi.it
  • Received by editor(s): March 12, 2002
  • Received by editor(s) in revised form: March 31, 2003
  • Published electronically: June 24, 2003
  • Additional Notes: Partially supported by MURST Project on Logic
  • © Copyright 2003 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 356 (2004), 1937-1955
  • MSC (2000): Primary 46L35, 06F20, 20F10, 03D40, 52B20
  • DOI: https://doi.org/10.1090/S0002-9947-03-03353-1
  • MathSciNet review: 2031047